Utah, 2018Dense Fog in Utah, January 7 to 8, 2018
January 7 to 8, 2018 · NWS GJT · 1 event in 1 county or zone
Lingering moisture trapped underneath a surface inversion in the wake of a departing winter storm allowed dense fog to form across portions of eastern Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering moisture trapped underneath a surface inversion in the wake of a departing winter storm allowed dense fog to form across portions of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 9:21 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 7, 9:21 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
921 PM MST Sun Jan 7 2018
.UPDATE...
Issued at 917 PM MST Sun Jan 7 2018
Some low clouds and fog are being reported in 3 areas this
evening. The first is along the I-70 corridor from De Beque to
Glenwood Springs where ceilings have remained at around 800 to
1000 feet all day. Another area is just north of Moab up to I-70,
west to Green River and east to the Utah/Colorado border. The
final area is a small swath between Delta and Montrose. Over the
last hour, reports have been received of visibilities dropping to
1/4 mile at Montrose so issued a dense fog advisory for that
area. Latest satellite shows some low clouds now forming over the
Redlands dropping southeastward. Will be keeping an eye on all
these areas overnight and will add these areas to dense fog
advisory if needed.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 342 PM MST Sun Jan 7 2018
Cloud bases are beginning to gradually lift and skies are
beginning to clear over most of the region as a weak transitory
ridge of high pressure builds overhead, though some locations
remain trapped under a low cloud deck. Forecast models for some of
the lower valley locations across eastern Utah and western
Colorado indicate the presence of a good bit of low level moisture
overnight which will result in some areas of fog. As far as
temperatures tonight, strong radiational cooling under mostly
clear skies will keep overnight lows several degrees cooler than
last night.
Benign weather will persist through the first part of Monday
before southwesterly flow increases over the region. Warm air
advection paired with embedded ripples in the flow will allow
clouds and the chance for isolated to scattered showers to
increase Monday evening, continuing through Monday night.
Temperatures will be on the mild side on Monday with daytime
highs sitting some 10 to almost 15 degrees above normal. Snow
levels will also remain relatively high at the onset of
precipitation Monday evening and most accumulations will be
confined to elevations above 9000 feet with amounts of 1 to 4
inches possible through daybreak Tuesday.
Meanwhile, off the west coast, a broad upper level trough will
split on Monday evening with a cutoff low developing just
offshore of California by Tuesday morning. This closed low will be
a big storm to watch as we head into the long term period.
.LONG TERM...(Tuesday through Sunday)
Issued at 342 PM MST Sun Jan 7 2018
Unsettled southwesterly flow will persist on Tuesday as the
aforementioned closed low drops into the southern Great Basin.
Isolated to scattered rain and snow showers will continue before
increasing in coverage during the latter half of Tuesday. The
closed low will progress towards the Four Corners during the
evening hours with an abundance of moisture wrapped around the low
spreading into our forecast area. As mentioned by the previous
forecaster, the tap of Pacific moisture will result in a
significant increase in both precipitable water and specific
humidity values. Additionally, a cold front will be working its
way through the region overnight which will provide favorable lift
for precipitation. Numerous to potentially widespread showers can
be expected through Wednesday before the Four Corners low lifts
into the Plains. The forecast area will remain under the influence
of an upper level trough through daybreak Thursday which will
allow 700mb temperatures to plummet to -8 to -16 degrees C across
the region. This will also result in showers continuing over the
northern and central mountains.
Now, in regards to snowfall amounts and uncertainty. There is the
potential for this system to produce significant snowfall with
new accumulations of 8 to 14 inches for the mountains and amounts
close to 2 feet possible across the higher southern mountain
peaks. Higher valley snowfall may vary between 1 and 4 inches. The
greatest accumulations are expected Tuesday night through
Wednesday morning. However, there is some uncertainty in regards
to the exact track and mild nature of the system. The latest model
runs have been trending further south, which could drastically
impact snow levels and projected snow totals. Given this, decided
not to issue any highlights with this package and instead opted
for a Special Weather Statement which can be found on our website
at weather.gov/gjt.
Behind the departure of the trough conditions will generally
clear before another quick moving shortwave brushes the northern
half of the area on Friday. A strong ridge of high pressure looks
to build over the western United States for the weekend which will
allow for dry conditions under mostly sunny skies to prevail and
temperatures to rebound.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 433 PM MST Sun Jan 7 2018
Biggest concern for the overnight hours will be fog and some low
ceilings for a few TAF sites. Right now, KMTJ and KRIL are socked
in under a low cloud deck and have been all day. Do not anticipate
breaking out now and fog will likely develop too. MVFR/IFR
conditions will be common for those sites. KVEL and KCNY may also
see some low ceilings and visibility thanks to low level moisture
continuing. Other sites should remain VFR with some concern for
KASE and KEGE so will keep an eye on things for those airports
over the next few hours. Remaining TAF sites will remain VFR under
clear to mostly clear skies. The next system will bring some high
clouds to the area tomorrow dropping through the afternoon and
evening. Expect that the TAF sites down in the muck now will mix
out tomorrow morning after 17Z or so and TAF reflects this
thinking.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Fog Advisory until 9 AM MST Monday for COZ011.
UT...None.
&&
UPDATE...TGR
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGR
Hazardous weather outlook, Jan 7, 4:32 AM MST, 17 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
432 AM MST Sun Jan 7 2018
COZ001>014-017>023-UTZ022>025-027>029-081145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
432 AM MST Sun Jan 7 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow showers are expected to linger over Colorado's mountains
through the early part of the day bringing an additional 1 to 3
inches. Meanwhile, valley fog will be prevalent along the I-70
corridor, the Uncompahgre River Basin, the Gunnison Basin and
portions of the eastern Uinta Basin through the mid to latter
part of the morning. Conditions improve during the afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The next chance for significant snowfall will be Tuesday evening
into Wednesday. Initial snowfall output suggest advisory level
snow for some mountain areas. However, until model agreement
improves details will be limited.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 7, 5:49 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 PM MST SUN JAN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 5 NE BAYFIELD 37.27N 107.52W
01/07/2018 M1.5 INCH LA PLATA CO PUBLIC
MEASURED AT 10AM.
&&
TGRLocal storm report, Jan 7, 9:07 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
907 PM MST SUN JAN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 2 N COLLBRAN 39.27N 107.96W
01/07/2018 M3.0 INCH MESA CO PUBLIC
SNOW FELL FROM 3AM - 930AM.
&&
TGRDense Fog, Canyonlands / Natural Bridges
- When
- January 7, 10:30 PM MST to January 8, 1:30 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- ASOS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Dense fog developed across portions of the Grand Flat in east-central Utah, including Interstate 70. The visibility dropped below 1/4 mile for several hours.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 7, 20183 events
- Marine High Wind in Lake Superior, January 7, 20181 event
- Winter Weather in Michigan, January 7, 20181 event
- Dense Fog in Colorado, January 7 to 8, 20181 event
- High Wind in Wyoming, January 7 to 8, 201856 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726485.